Alert archive / California / Wind Advisories in 2023

Wind Advisory 41, NWS Phoenix, AZ

June 22, 2023Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Jun 22, 2023, 1:04 AM PDT for Imperial County, Riverside County, California. It took effect at Jun 22, 2023, 2:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2023, 1:04 AM PDT (08:04 UTC)
In effect from
Jun 22, 2023, 2:00 PM PDT
Expired
Jun 23, 2023, 1:02 AM PDT
In force
11 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6391 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS75 KPSR 220804
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
104 AM MST Thu Jun 22 2023

CAZ562-222230-
/O.NEW.KPSR.WI.Y.0041.230622T2100Z-230623T1300Z/
Imperial County Southwest-
Including the city of Mountain Spring
104 AM PDT Thu Jun 22 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PDT
FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 2 PM this afternoon to 6 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-566-567-222230-
/O.NEW.KPSR.WI.Y.0041.230622T2300Z-230623T0600Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
104 AM PDT Thu Jun 22 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Salton Sea, Western Imperial County and Imperial 
  Valley.

* WHEN...From 4 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
472 
WWUS75 KPSR 221922
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1222 PM MST Thu Jun 22 2023

CAZ562-231200-
/O.EXT.KPSR.WI.Y.0041.230622T2100Z-230623T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
1222 PM PDT Thu Jun 22 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 8 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-566-567-230600-
/O.CON.KPSR.WI.Y.0041.230622T2300Z-230623T0600Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1222 PM PDT Thu Jun 22 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Salton Sea, Western Imperial County and Imperial 
  Valley.

* WHEN...From 4 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
469 
WWUS75 KPSR 230515
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1015 PM MST Thu Jun 22 2023

CAZ563-566-567-230800-
/O.EXT.KPSR.WI.Y.0041.000000T0000Z-230623T0800Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1015 PM PDT Thu Jun 22 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PDT FRIDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Salton Sea, Western Imperial County and Imperial 
  Valley.

* WHEN...Until 1 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-231500-
/O.CON.KPSR.WI.Y.0041.000000T0000Z-230623T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
1015 PM PDT Thu Jun 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 8 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
713 
WWUS75 KPSR 230802
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
102 AM MST Fri Jun 23 2023

CAZ562-230915-
/O.CAN.KPSR.WI.Y.0041.000000T0000Z-230623T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
102 AM PDT Fri Jun 23 2023

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria and are expected to
remain below allowing the Wind Advisory to be cancelled.

$$

CAZ563-566-567-230915-
/O.EXP.KPSR.WI.Y.0041.000000T0000Z-230623T0800Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
102 AM PDT Fri Jun 23 2023

...WIND ADVISORY HAS EXPIRED...

Winds have dropped below advisory criteria allowing the Wind
Advisory to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 21, 10:30 PM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 10:30 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1030 PM MST Wed Jun 21 2023

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Quiet and dry conditions will continue through the rest of the
week with temperatures remaining at or slightly below normal.
Breezy to windy conditions expected to develop across the region
tomorrow. Temperatures are expected to rise above normal next
week. In fact, the hottest temperatures of the year so far may
develop by early next week.

&&

.DISCUSSION...
Continued dry southwesterly flow aloft remains in place over the
Southwest today in response to persistent troughing across the
western CONUS. This is allowing for dry weather conditions with
mostly clear skies across most of the forecast area to persist.
Additionally, this troughing pattern has allowed for temperatures to
remain near to below normal and will continue to do so through the
end of this week. Lower desert highs over the next several days will
generally remain in the low 100s while areas across the western CWA
will see cooler highs in the 90s to near 100 degrees given the
closer proximity to the trough.

A stronger shortwave embedded in the troughing pattern is currently
seen situated off the coast of Oregon will continue to dive
southward before pushing into the Great Basin Thursday into early
Friday. This will lead to a tightening gradient and thus an increase
in winds for Thursday. HREF data keep the strongest winds across
southeast California, particularly western Imperial County,
tomorrow. Probabilities for gusts in excess of 40 mph will be high
(>80%) across parts of western Imperial County Thursday, so a Wind
Advisory will most likely be needed in upcoming forecast updates.
Strong winds of this magnitude will also create the potential for
some blowing dust channels to develop and potentially cause some
visibility reductions which can be hazardous for travel.

Heading into the weekend, the negative height anomalies across the
region will slowly erode as ensembles continue to remain in
excellent agreement in regards to the sub-tropical ridge centered
over central Texas slowly migrating westward through the weekend.
Ensemble cluster analysis shows continued discrepancies amongst
ensemble members regarding the magnitude of ridging over our area.
The majority of EPS members continue to favor a stronger ridge
solution which would favor warmer temperatures for our area.
However, GEFS members aren't quite as aggressive and favor a
weaker solution. This uncertainty is seen in the latest NBM data
where temperature spreads in the interquartile range increase
heading into early next week. Regardless, a warm up is set to take
place going into next week with probabilities for our first 110+
degree temperatures increasing during this time. The latest NBM
shows chances for 110+ degree highs climbing upwards of 30-60%
heading into next week. The average (1991-2020) first 110+ degree
temperature for Phoenix is June 11th, so we will be looking at a
later than normal first occurrence. Widespread moderate Heat Risk
will increase across the region with the increasing temperatures
starting Sunday.

&&

.AVIATION...Updated at 0520Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
VFR conditions with a few passing high clouds will prevail
through the forecast period. Easterly drainage winds will return
to KIWA and KPHX by 09Z-10Z. Winds will be slow to veer out of the
west tomorrow with 3-4 hrs of a southerly crosswind component
expected through mid-morning. Winds will eventually shift out of
the SW by the late afternoon, becoming breezy with gusts around
18-20 kts anticipated.

Southeast California/Southwest Arizona including KIPL and KBLH:
VFR conditions with increasing high clouds will continue through
the forecast period. Westerly winds will remain elevated at IPL
for a few more hrs until diminishing after midnight. Much calmer
winds expected at BLH overnight. An approaching storm system will
result in a noticeable increase in southwesterly flow tomorrow at
both TAF sites. Winds will gust around 25-30kts through much of
the day at IPL, increasing to 30-35kts late tomorrow afternoon.
Patchy blowing dust could temporarily reduce visibilties down to
5-6SM. Winds will also become gusty at BLH late in the afternoon
with gusts around 20-25 kts anticipated.

&&

.FIRE WEATHER...
Dry conditions and slightly below normal temperatures will
prevail throughout the week. Lighter winds are anticipated across
the eastern districts, with breezier conditions across the western
districts, particularly western Imperial County. Another
disturbance moving into the western U.S. Thursday into early
Friday is expected to result in breezy to windy conditions across
the western districts and higher terrain areas of the eastern
districts on Thursday. Winds are expected to be highest across
parts of western Imperial County where gusts may exceed 40 mph. MinRH
values through the next several days will generally remain under
10% with poor (fair) overnight recoveries across the eastern
(western) districts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith
AVIATION...Salerno
FIRE WEATHER...Smith/Young

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.